Calpol Syr 100ml
CALPOL Infant Suspension
CALPOL Infant Suspension contains 120mg Paracetamol in each 5ml.
Excipients: sucrose (contains 2.2 g of sucrose per 5 ml), sorbitol liquid ((E420) contains 0.45 g sorbitol liquid per 5ml), sodium (contains 0.86mg per 5ml), methyl parahydroxybenzoate (E218), ethyl parahydroxybenzoate (E214), propyl parahydroxybenzoate (E216) and carmoisine (E122). See section 4.4 for further information.
For the full list of excipients, see section 6.1.
A pink strawberry flavoured suspension.
CALPOL Infant Suspension is indicated for the treatment of mild to moderate pain and as an antipyretic. It can be used in many conditions including headache, toothache, earache, teething, sore throat, colds & influenza, aches and pains and post-immunisation fever.
For the relief of fever after vaccinations at 2, 3 and 4 months
2.5ml. This dose may be given up to 4 times a day starting at the time of vaccination. Do not give more than 4 doses in any 24 hour period. Leave at least 4 hours between doses. If your baby still needs this medicine two days after receiving the vaccine talk to your doctor or pharmacist.
|Age: 2 – 3 months||Dose|
|Pain and other causes of fever – if your baby weighs over 4 kg and was born after 37 weeks||2.5 ml
If necessary, after 4-6 hours, give a second 2.5 ml dose
|• Do not give to babies less than 2 months of age.
• Leave at least 4 hours between doses.
• Do not give more than 2 doses. This is to ensure that fever that may be due to a serious infection is quickly diagnosed. If your child is still feverish after two doses, talk to your doctor or pharmacist.
Children aged 3 months – 6 years:
How often (in 24 hours)
3 – 6 months
6 – 24 months
2 – 4 years
7.5 ml (5ml + 2.5 ml)
4 – 6 years
10 ml (5ml + 5 ml)
|• Do not give more than 4 doses in any 24 hour period
• Leave at least 4 hours between doses
• Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist
It is important to shake the bottle for at least 10 seconds before use.
In the elderly, the rate and extent of paracetamol absorption are normal but plasma half-life is longer and paracetamol clearance is lower than in young adults.
Hypersensitivity to paracetamol or to any of the excipients listed in section 6.1.
Do not exceed the recommended dose. Taking more than the recommended dose (overdose) may cause liver damage. In case of overdose, get medical help straight away. Quick medical attention is critical for adults as well as children even if signs and symptoms are not noticed.
Taking this product with other paracetamol-containing medicines could lead to overdose and should, therefore, be avoided.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment.
The hazards of overdose are greater in those with non-cirrhotic alcoholic liver disease. Chronic alcohol users should consult a doctor before use.
Sorbitol may cause gastrointestinal discomfort and have a mild laxative effect. Every 5 ml of this product contains 0.45 g sorbitol liquid. It has a calorific value of 2.6 kcal/g sorbitol.
Due to the presence of sucrose and sorbitol liquid (E420), patients with rare hereditary problems of fructose intolerance, glucose-galactose malabsorption or sucrase-isomaltase insufficiency should not take this medicine.
Ethyl (E214), Propyl (E216) and Methyl (E218) parahydroxybenzoate may cause allergic reactions (possibly delayed).
Carmoisine (E122) may cause allergic reactions.
This medicine contains less than 1 mmol sodium (23 mg) per 5ml, that is to say essentially ‘sodium-free’.
Patients should be informed about the signs of serious skin reactions and use of the drug should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
The label contains the following statements:
Do not give anything else containing paracetamol while giving this medicine.
Do not give more medicine than the label tells you to. If your child does not get better, talk to your doctor.
For oral use only.
Always use the syringe supplied with the pack.
Do not give to babies less than 2 months of age.
For infants, 2-3 months no more than 2 doses should be given.
Do not give more than 4 doses in any 24 hour period.
Leave at least 4 hours between doses.
Do not give this medicine to your child for more than 3 days without speaking to your doctor or pharmacist.
As with all medicines, if your child is currently taking any other medicine consult your doctor or pharmacist before using this product.
Keep out of the sight and reach of children.
Do not store above 25°C. Keep a bottle in the outer carton.
It is important to shake the bottle for at least 10 seconds before use.
Talk to a doctor at once if your child takes too much of this medicine, even if they seem well.
The leaflet contains the following statements:
Talk to a doctor at once if your child takes too much of this medicine, even if they seem well. This is because too much paracetamol can cause delayed, serious liver damage.
Very rare cases of serious skin reactions have been reported. Symptoms may include:
– Skin reddening
If skin reactions occur or existing skin symptoms worsen, stop use and seek medical help right away.
Drugs which induce hepatic microsomal enzymes
Metabolism of paracetamol possibly accelerated by carbamazepine, fosphenytoin, phenytoin, phenobarbital, primidone (also isolated reports of hepatotoxicity).
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine.
The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Chronic alcohol intake can increase the hepatotoxicity of paracetamol overdose and may have contributed to acute pancreatitis reported in one patient who had taken an overdose of paracetamol. Acute alcohol intake may diminish an individual’s ability to metabolise large doses of paracetamol, the plasma half-life of which can be prolonged.
A large amount of data on pregnant women indicate neither malformations nor feto/neonatal toxicity. Epidemiological studies on neurodevelopment in children exposed to paracetamol in utero show inconclusive results. If clinically needed, paracetamol can be used during pregnancy however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.
When given to the mother in therapeutic doses (1 g single dose), paracetamol crosses the placenta into foetal circulation as early as 30 minutes after ingestion and is metabolised in the foetus by conjugation with sulfate and increasingly with glutathione.
Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast-feeding.
There is no information relating to the effects of this medicine on fertility.
Adverse drug reactions (ADRs) identified during clinical trials and post-marketing experience with paracetamol are listed below by System Organ Class (SOC).
The frequencies are defined according to the following convention:
|Common||≥1/100 to <1/10|
|Uncommon||≥1/1,000 to <1/100)|
|Rare||≥1/10,000 to <1/1,000|
|Not known||(cannot be estimated from available data).|
ADRs are presented by frequency category based on 1) incidence inadequately designed clinical trials or epidemiology studies, if available or 2) when incidence is unavailable, the frequency category is listed as Not known.
|System Organ Class (SOC)||Frequency||Adverse Drug Reaction (Preferred Term)|
|Blood and lymphatic system disorders||Not known||Blood disorder (including thrombocytopenia and agranulocytosis) 1|
|Immune System Disorders||Very rare
|Hepatobiliary disorders||Not known||Liver injury2|
|Skin and Subcutaneous Tissue disorders||Very rare
|Renal and urinary disorders||Uncommon
Renal papillary necrosis3
|Investigations||Not known||Transaminases increased4|
1 Reported following paracetamol use, but not necessarily causally related to the drug
2 Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year
3 Reported after prolonged administration
4 Low-level transaminase elevations may occur in some patients taking therapeutic doses of paracetamol; these elevations are not accompanied by liver failure and usually resolve with continued therapy or discontinuation of paracetamol.
Very rare cases of serious skin reactions have been reported.
Chronic hepatic necrosis has been reported in a patient who took daily therapeutic doses of paracetamol for about a year and liver damage has been reported after daily ingestion of excessive amounts for shorter periods. A review of a group of patients with chronic active hepatitis failed to reveal differences in the abnormalities of liver function in those who were long-term users of paracetamol nor was the control of the disease improved after paracetamol withdrawal.
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product are important. It allows continued monitoring of the benefit/risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions via the Yellow Card Scheme at www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store.
Liver damage is possible in adults and adolescents (≥12 years of age) who have taken 7.5g or more of paracetamol. It is considered that excess quantities of a toxic metabolite (usually adequately detoxified by glutathione when normal doses of paracetamol are ingested) become irreversibly bound to liver tissue. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
If the patient
a) Is on long term treatment with carbamazepine, phenobarbital, phenytoin, primidone, rifampicin, St John’s Wort or other drugs that induce liver enzymes.
b) Regularly consumes ethanol in excess of recommended amounts
c) Is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, hyperhidrosis, malaise, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. This may include hepatomegaly, liver tenderness, jaundice, acute hepatic failure and hepatic necrosis,
Abnormalities of glucose metabolism and metabolic acidosis may occur. Blood bilirubin, hepatic enzymes, INR, prothrombin time, blood phosphate and blood lactate may be increased.
In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria, may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Haemolytic anaemia (in patients with glucose-6-phosphate dehydrogenase [G6PD] deficiency): Haemolysis has been reported in patients with G6PD deficiency, with the use of paracetamol in overdose.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines, see BNF overdose section.
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside the hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
Pharmacotherapeutic group: Other Analgesics and Antipyretics (Anilides)
ATC Code: N02 BE01
Paracetamol has analgesic and antipyretic effects that do not differ significantly from those of aspirin. However, it has only weak anti-inflammatory effects. It is only a weak inhibitor of prostaglandin biosynthesis although there is some evidence to suggest it may be more effective against enzymes in the central nervous system than in the periphery. This may in part account for its activity profile.
Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract with peak plasma concentrations occurring 0.5-2 hours after dosing. The plasma half-life is approximately 2 hours after therapeutic doses in adults but is increased in neonates to about 5 hours.
It is widely distributed through the body.
Metabolism is principally by the hepatic microsomal enzymes and urinary excretion accounts for over 90% of the dose within 1 day. Virtually no paracetamol is excreted unchanged, the bulk being conjugated with glucoronic acid (60%), sulphuric acid (35%) or cysteine (3%).
Children have less capacity for glucuronidation of the drug than adults.
Following therapeutic doses, 90-100% of the drug is recovered in the urine within 24 hours.
Preclinical data reveal no special hazard for humans based on conventional studies of single and repeated dose toxicity, genotoxicity, and carcinogenicity.
Conventional studies using the currently accepted standards for the evaluation of toxicity to reproduction and development are not available.